Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 96, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 27, 2002, 4:28 PM CDT for Hempstead County, Arkansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 4:28 PM CDT (21:28 UTC)
- Expired
- May 27, 2002, 5:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Hempstead County, AR
The radar
The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:33 PM CDT | Hail 0.75 | Hope, AR | Hail covered the ground to several inches. |
| May 27, 4:40 PM CDT | Hail 2 | Hope, AR | |
| May 27, 4:40 PM CDT | Thunderstorm Wind 55 E | Hope, AR | Several large trees down. |
| May 27, 5:10 PM CDT | Thunderstorm Wind 55 E | Hope, AR | Numerous large trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 272128 SVRSHV ARC057-272230- /NEW.KSHV.SV.W.0190.272127-272230/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 427 PM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS * UNTIL 530 PM CDT * AT 427 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOPE. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... PERRYTOWN AT 440 PM CDT THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER AND STRONG DAMAGING WINDS UP TO 60 MPH. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS UNTIL 530 PM CDT. LAT...LON 3363 9371 3363 9350 3377 9348 3385 9363
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:45 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 27, 2:45 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 245 PM CDT MON MAY 27 2002 WEAK UPPER LOW SPINNING OVER NEW MEXICO IS MOVING THE SOUTHERN STREAM JET ACROSS NORTHWEST TEXAS AND WESTERN OKLAHOMA GIVING THIS AREA FAVORABLE DYNAMICS FOR A LARGE AREA OF THUNDERSTORMS WHICH ARE MOVING SLOWLY...AND I MEAN SLOWLY EAST TO ABOUT THE DALLAS FORT WORTH AREA NORTHEAST INTO SOUTHEAST OKLAHOMA. SURFACE WINDS FROM THE SOUTH ARE INCREASING OVER EAST TEXAS AHEAD OF THIS ACTIVITY. AT THE SURFACE WEAK HIGH PRESSURE CONTINUES OVER THE SOUTHEAST STATES WITH LOW PRESSURE OVER WEST TEXAS. THE SURFACE LOW WILL DRIFT EAST INTO CENTRAL TEXAS BY WEDNESDAY. AT THE UPPER LEVELS UPPER LOW BECOMES MORE OF AN OPEN TROUGH AS IT MOVES EAST SETTING UP OVERHEAD BY WEDNESDAY AND SHIFTS EAST THURSDAY AS RIDGE BUILDS NORTH OVER THE DESERT SOUTHWEST. UPPER FLOW BECOMES NORTHWEST THURSDAY AND MORE NORTH TO NORTHEAST FRIDAY AND SATURDAY. THE TROUGH MOVES EAST SATURDAY NIGHT AS UPPER RIDGE BUILDS EAST INTO THE CENTRAL STATES. WILL GO WITH HIGHER RAIN CHANCES NORTH THIS EVENING BASED ON CURRENT RADAR WITH STORMS CLOSEST TO SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS AREAS. NOT SURE IF ACTIVITY WILL MAKE IT TO FAR INTO EAST TEXAS BEFORE DYING SO LOUISIANA MAY ONLY HAVE ISOLATED STORMS. MAINLY SLIGHT CHANCE TUESDAY...INCREASING FOR WEDNESDAY AND THURSDAY INTO FRIDAY EASTERN SECTIONS. THE LAST THREE DAYS LOOK WARMER AND DRIER WITH HIGHS IN THE LOWER 90S. FCSTID = 9 SHV 067/088/067/086 2112 MLU 067/088/067/087 1112 TXK 066/087/067/085 3223 TYR 068/089/068/087 3113 LFK 068/089/069/088 3123 .SHV...NONE.
In the hours before
Special weather statement, May 27, 10:30 AM CDT, 5 hours 58 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-271630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1030 AM CDT MON MAY 27 2002 AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NEW MEXICO IS CONTRIBUTING TO THUNDERSTORM DEVELOPMENT ACROSS WESTERN OKLAHOMA AND WEST CENTRAL TEXAS LATE THIS MORNING. THIS AREA WILL SLOWLY MOVE EAST AND SOUTHEAST THIS AFTERNOON AND EVENING AFFECTING SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS LATER TODAY...AND SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA BY EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE...ESPECIALLY ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. ELSEWHERE WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP AHEAD OF THE ORGANIZED THUNDERSTORM ACTIVITY NOW IN TEXAS AND OKLAHOMA BY LATE AFTERNOON AND CONTINUE INTO EARLY EVENING DUE TO DAYTIME HEATING IN COMBINATION WITH ENOUGH MOISTURE AND INSTABILITY. THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS AND STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:53 PM CDT | Flash Flood Warning | SHV | Hempstead | 112 min |
| May 27, 5:26 PM CDT | Severe Thunderstorm Warning | SHV | Sevier | 49 min |
| May 27, 5:39 PM CDT | Severe Thunderstorm Warning | SHV | Howard | 51 min |
| May 27, 6:19 PM CDT | Severe Thunderstorm Warning | SHV | Little River | 41 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.